Hail, Broward
- When
- July 17, 3:43 PM EST
- Where
- Broward County, Deerfield Beach
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 26.320, -80.100
The public reported hail the size of pennies.
Hail and high winds affect Broward County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MFL wrote it up.
Hail and high winds affect Broward County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Jul 17, 1:18 PM EST, 2 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIAMI FL 218 PM EDT FRI JUL 17 2009 ...VERY WARM TEMPERATURES EAST COAST AREAS THIS WEEKEND... .DISCUSSION... THE EAST AND WEST COAST SEA BREEZES HAVE DEVELOPED EARLY THIS AFTERNOON ALONG BOTH COAST...AS THE AFRICAN DUST MOVED INTO THE SOUTHERN PORTION OF THE CWA EARLY THIS AFTERNOON FROM THE BAHAMA ISLANDS. THIS HAS HELPED TO KEEP THE SHOWERS AND THUNDERSTORMS FROM DEVELOPING OVER THE SOUTHERN PORTION OF THE CWA EARLY THIS AFTERNOON. HOWEVER...SHOWERS AND THUNDERSTORMS WERE DEVELOPING ALONG THE WEST COAST SEA BREEZE OVER THE WESTERN INTERIOR AREAS OF THE CWA EARLY THIS AFTERNOON. THE AFRICAN DUST WILL CONTINUE TO MOVE WEST THROUGH SOUTHERN PORTION OF THE CWA THIS AFTERNOON AND BE WEST OF THE AREA TONIGHT. AT THE SAME TIME...THE WEST COAST SEA BREEZE WILL CONTINUE TO MOVE EAST ACROSS THE CWA AS THE EAST COAST SEA BREEZE REMAINS OVER THE EAST COAST METRO AREAS. SO THE SOUTHERN PORTION OF THE CWA SHOULD REMAIN MOSTLY DRY THROUGH THIS EVENING...WHILE THE NORTHERN PORTIONS OF THE CWA SHOULD SEE A FEW THUNDERSTORMS ALONG WITH SCATTERED SHOWERS. SO HAVE REDUCE THE POPS OVER THE SOUTHERN PORTION OF THE CWA TO SLIGHT CHANCE AND REMOVE THE THUNDER WORDING FOR THIS AFTERNOON...WHILE THE NORTHERN PORTIONS OF THE CWA WILL SEE SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS THIS AFTERNOON BEFORE GOING SLIGHT CHANCE THIS EVENING. HIGH PRESSURE OVER SOUTHERN PORTIONS OF THE CWA WILL ALSO REMAIN NEARLY STATIONARY TONIGHT THROUGH SATURDAY...BEFORE MOVING NORTHWARD TO AROUND LAKE OKEECHOBEE SUNDAY EVENING. THIS WILL KEEP THE LIGHT SOUTH TO SOUTHWEST STEERING FLOW OVER THE CWA THIS WEEKEND. SO AGAIN THE WEST COAST AREAS WILL SEE SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS INCREASING TO CHANCE CAT OVER THE INTERIOR AND EASTERN AREAS...WITH HIGHEST POPS AROUND THE LAKE OKEECHOBEE AND NORTHEAST AREAS EACH DAY. HIGH TEMPS THIS WEEKEND WILL AGAIN BE IN THE LOWER TO MID 90S OVER THE WESTERN AREAS TO THE MID 90S OVER THE EASTERN INTERIOR AND EAST COAST METRO AREAS. THE HIGH TEMPS ON SATURDAY COULD EVEN GET CLOSE TO RECORD HIGHS AGAIN WHICH ARE: CITIES FORECAST HIGHS RECORD HIGHS MIA 94 95 - 1983 FLL 93 96 - 1956 PBI 93 98 - 1896 MIAMI BEACH 92 92 - 1985 SO WILL AGAIN MENTION RECORD HIGHS FOR SATURDAY FOR THE BROWARD AND MIAMI-DADE COUNTIES. .EXTENDED FORECAST... THE HIGH WILL CONTINUE TO MOVE NORTH INTO CENTRAL FLORIDA EARLY NEXT WEEK...AS A TROPICAL WAVE OVER THE CENTRAL ATLANTIC WATERS CONTINUES TO MOVE WEST TO NORTHWEST TOWARDS SOUTH FLORIDA. THIS WILL ALLOW FOR DEEPER MOISTURE TO WORK INTO THE AREA...AND ALLOW FOR THE EASTERN WINDS TO RETURN. HOWEVER...IF THE TROPICAL WAVE BECOME MORE ORGANIZE...THEN THE STEERING CURRENTS FROM THE LONG RANGE MODELS SHOW THAT IT COULD GET PUSHED NORTH AND EAST OF THE AREA FROM A DEVELOPING TROUGH OF LOW PRESSURE IN THE CENTRAL GULF OF MEXICO. SO AT THIS TIME WILL LEAVE SCATTERED SHOWERS AND THUNDERSTORMS OVER SOUTH FLORIDA FOR THE EARLY TO MIDDLE OF NEXT WEEK, BUT THIS MIGHT NEED TO BE CHANGE IN LATER FORECAST DEPENDING ON THE POSITION OF THE TROPICAL WAVE OR LOW. FOR THE LATEST INFORMATION ON THE TROPICAL WAVE...PLEASE SEE THE TROPICAL WEATHER OUTLOOK FROM THE NATIONAL HURRICANE CENTER. && .MARINE... THE WINDS WILL REMAIN FROM THE SOUTHERLY DIRECTION THIS WEEKEND BEFORE GOING TO A SOUTHEAST DIRECTION EARLY NEXT WEEK. THE SPEEDS WILL REMAIN BELOW 10 KNOTS BEFORE INCREASE TO 10 TO 15 KNOTS EARLY NEXT WEEK. THIS WILL KEEP THE SEAS BELOW 2 FEET THIS WEEKEND IN ALL SOUTH FLORIDA WATERS...BEFORE INCREASING TO 2 TO 4 FEET BY EARLY NEXT WEEK IN THE ATLANTIC WATERS. SO BOATING WEATHER SHOULD BE GOOD OUTSIDE OF THE SHOWERS AND THUNDERSTORMS THIS WEEKEND. && .FIRE WEATHER... THE RELATIVE HUMIDITIES WILL REMAIN ABOVE THE 35 PERCENT CRITICAL VALUE THIS WEEKEND INTO EARLY NEXT WEEK. SO NO PROBLEMS WITH THE FIRE WEATHER. && .PRELIMINARY POINT TEMPS/POPS... WEST PALM BEACH 78 93 78 91 / 20 40 30 40 FORT LAUDERDALE 81 93 80 91 / 10 30 20 30 MIAMI 81 94 80 92 / 10 30 20 30 NAPLES 78 91 78 92 / 10 20 20 30 && .MFL WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. GM...NONE. && LONG TERM...54/BNB SHORT TERM/AVIATION...57/DG
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED NATIONAL WEATHER SERVICE MIAMI FL 1012 AM EDT FRI JUL 17 2009 FLZ063-066>075-168-172>174-180515- GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER- INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE- METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH- COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE- 1012 AM EDT FRI JUL 17 2009 ...SCATTERED THUNDERSTORMS DEVELOPING, FOCUSED INTERIOR/ATLANTIC COAST... ...ONE OR TWO STRONG STORMS POSSIBLE THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS: SCATTERED MAINLY AFTERNOON THUNDERSTORMS ARE EXPECTED ACROSS INTERIOR AND EAST COAST LOCATIONS, WITH ISOLATED MAINLY LATE MORNING TO EARLY AFTERNOON THUNDERSTORMS POSSIBLE ALONG THE IMMEDIATE GULF COAST. WESTERLY STEERING FLOW WILL ALLOW STORMS TO DRIFT SLOWLY TO THE EAST AFTER THEY DEVELOP. THE GREATEST THREATS FROM THE STORMS WILL BE DANGEROUS CLOUD TO GROUND LIGHTNING STRIKES, AND HEAVY RAINFALL. A FEW STRONG STORMS WITH GUSTY WINDS ARE POSSIBLE ACROSS PALM BEACH COUNTY. WATERSPOUTS: LIGHT LOW LEVEL WINDS AND A MOIST ENVIRONMENT COULD LEAD TO A FEW WATERSPOUTS DEVELOPING OVER THE LOCAL WATERS TODAY. WIND: ONE OR TWO STORMS COULD BECOME STRONG WITH WIND GUSTS OF 40 TO 50 MPH THIS AFTERNOON. SHOULD STRONG STORMS MANAGE TO DEVELOP, THE MOST LIKELY AREA OF DEVELOPMENT WOULD BE ACROSS PALM BEACH AND BROWARD COUNTIES. FLOODING: SLOW MOVING THUNDERSTORMS WILL DROP VERY HEAVY RAINFALL IN A FEW LOCATIONS THIS AFTERNOON. THIS MAY LEAD TO MINOR URBAN AND ROADWAY FLOODING AND MINOR FLOODING OF OTHER FLOOD PRONE AREAS. TEMPERATURES: HIGH TEMPERATURES THIS AFTERNOON WILL CLIMB INTO THE MID 90S OVER THE INTERIOR AND ACROSS THE WESTERN SUBURBS OF THE PALM BEACH, BROWARD, AND MIAMI-DADE METROPOLITAN AREAS. THESE TEMPS, COMBINED WITH HIGH HUMIDITY, WILL MAKE IT FEEL AS THOUGH IT IS BETWEEN 100 AND 105 DEGREES THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE EACH DAY, WITH PERHAPS A SLIGHT INCREASE IN ACTIVITY EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND, HAIL AND FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI. FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI. DG
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
211 PM EDT FRI JUL 17 2009
FLZ071-171845-
INLAND BROWARD COUNTY FL-
211 PM EDT FRI JUL 17 2009
...STRONG THUNDERSTORMS MOVING ACROSS RURAL BROWARD COUNTY...
AT 209 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 1 MILE SOUTHEAST OF
THE MICCOSUKEE SERVICE PLAZA TO 9 MILES SOUTHEAST OF MICCOSUKEE
SERVICE PLAZA ON ALLIGATOR ALLEY...MOVING NORTHEAST AT 20 MPH.
FREQUENT LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH ARE EXPECTED
WITH THESE STORMS.
THESE STORMS WILL AFFECT...
WEST BROWARD RECREATION AREA ON ALLIGATOR ALLEY...
INTERSECTION ALLIGATOR ALLEY AND MIAMI CANAL...
AND SURROUNDING COMMUNITIES.
THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 40 TO 50 MPH...WHICH CAN DOWN SMALL TREE LIMBS AND
BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS. LIGHTNING IS THE
NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS
OFFER NO PROTECTION. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
PASSES.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
LAT...LON 2626 8066 2616 8057 2603 8055 2599 8085
2607 8086 2620 8087
TIME...MOT...LOC 1809Z 253DEG 19KT 2615 8080 2609 8076
2605 8078
DGSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIAMI FL 245 PM EDT FRI JUL 17 2009 FLZ067-071-171915- INLAND PALM BEACH COUNTY FL-INLAND BROWARD COUNTY FL- 245 PM EDT FRI JUL 17 2009 ...STRONG THUNDERSTORM MOVING ACROSS SOUTHWESTERN RURAL PALM BEACH COUNTY AND NORTHWESTERN RURAL BROWARD COUNTY... AT 244 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT A THUNDERSTORM WAS RAPIDLY DEVELOPING 6 MILES SOUTHEAST OF ROTENBERGER WILDLIFE MANAGEMENT AREA...MOVING NORTHEAST AT 10 MPH. THIS STORM WILL AFFECT... HOLEY LAND WILDLIFE MANAGEMENT AREA... AND SURROUNDING COMMUNITIES. FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. LAT...LON 2651 8060 2632 8046 2619 8082 2642 8088 TIME...MOT...LOC 1844Z 229DEG 9KT 2634 8076 DG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIAMI FL 337 PM EDT FRI JUL 17 2009 FLZ067-172000- INLAND PALM BEACH COUNTY FL- 337 PM EDT FRI JUL 17 2009 ...STRONG THUNDERSTORM MOVING ACROSS CENTRAL PALM BEACH COUNTY... AT 334 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES EAST OF OKEELANTA...MOVING NORTHEAST AT 20 MPH. OTHER THUNDERSTORMS ALSO PERSIST ACROSS CENTRAL PALM BEACH COUNTY MAINLY OVER THE LOXAHATCHEE WILDLIFE AREA. THIS STORM WILL AFFECT... BELLE GLADE... AND SURROUNDING COMMUNITIES. FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES. LAT...LON 2680 8036 2644 8031 2641 8067 2666 8083 TIME...MOT...LOC 1935Z 247DEG 19KT 2659 8064 KOB
The Miami radar (KAMX), 85 km away, was scanning. The volume nearest the first event began at 20:36 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
The public reported hail the size of pennies.
Tree branches knocked out of trees at Nob Hill Road and Cleary Blvd. The spotter also recorded 59 MPH winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186248, 186247.